Tamoxifen may induce fatty liver in patients with breast cancer. - GreenMedInfo Summary
Effects of tamoxifen on hepatic fat content and the development of hepatic steatosis in patients with breast cancer: high frequency of involvement and rapid reversal after completion of tamoxifen therapy.
AJR Am J Roentgenol. 2003 Jan;180(1):129-34. PMID: 12490491
Department of Radiology, Kyoto City Hospital, 1-2 Higashi-takada-cho, Mibu, Nakagyo-ku, Kyoto 604-8845, Japan.
OBJECTIVE: A study was conducted on hepatic fat content to investigate the frequency and clinical course of hepatic steatosis induced by tamoxifen.
MATERIALS AND METHODS: Sixty-seven patients with breast cancer treated with adjuvant tamoxifen were included. The patients underwent postoperative annual abdominal CT, both with and without contrast enhancement, for 5 years. We retrospectively reviewed unenhanced CT images and obtained hepatic and splenic CT attenuation values to calculate the liver-spleen ratio. Hepatic steatosis was defined as a liver-spleen ratio of less than 0:9, and its degree was classified as mild (liver-spleen ratio, 0:5-0:9), moderate (0-0:5), or severe (<0). The pattern of steatosis was classified as generalized, lobar, segmental, or focal.
RESULTS: In the study population, hepatic CT values decreased during therapy (p<0.0001, t test) and increased after therapy (p<0.0001, paired t test). Twenty-nine patients (43.2%) developed hepatic steatosis within the first 2 years; its degree was mild in 16, moderate in nine, and severe in four. Seventeen patients showed a generalized pattern of steatosis, and the other 12 showed a lobar pattern. Twenty-three of these patients showed an increase in the liver-spleen ratio after therapy to within the normal range, with a mean recovery time of 1.2 years after therapy ended. None progressed to steatohepatitis or cirrhosis.
CONCLUSION: Tamoxifen had a statistically significant influence on hepatic fat content and was associated with frequent development of hepatic steatosis. Radiologists should be aware of this phenomenon and the possible occurrence of hepatic dysfunction and should differentiate steatosis from metastasis in postoperative patients with breast cancer.